Advice for treatment weight gain?


Question from karylann: Chemo and reconstructive surgery is over, and I am now going to start on Arimidex. I have already gained 30 pounds. Will Arimidex cause further weight gain and wrinkles? I am very ashamed of my body because of all this and don't look forward to the summer months, when I'll have to expose more than I would like. Thank you.
Answers - Maria Theodoulou, M.D. Metabolism slows down with chemotherapy. There's no question that being thrown into early menopause will make an already sluggish metabolism more of a problem. The major complaint of my patients is not the side effects like nausea or requiring injections to boost their immune systems, but the weight gain that can occur when the metabolism does slow down.

When weight gain is significant—more than 10 percent of your starting weight—it's important that your doctor do an evaluation of your thyroid function to make sure it's working correctly. Often we don't think of things as simple as a low-functioning thyroid, but it can offset any of the energy that you're using to try hard to lose weight. It's a test of wills to be able to modify the diet and it is not an easy thing to achieve during a time when your body has been assaulted with multiple chemotherapy drugs, radiation therapy, and the psychological assault of what you've been through. But you need the will and some support to stay on track with your weight. You might consider working with a dietician who can help guide your dietary needs, or with a friend or professional who will slowly get you back to an exercise routine or even start one if you didn't have one before. All this will contribute to shedding some of those pounds that are so difficult to face when you look in the mirror.

Here are some suggestions: try to avoid that piece of bread in a restaurant, stick with one helping rather than two, don't eat in between meals and avoid that late night snack when you are sitting alone and feeling very alone because of what you've gone through. Even more importantly, speak to your physician and to the people in your support network including family and friends and your nurse and social worker to make sure there isn't an underlying depression that so rightly needs to be addressed. All of this can contribute to gaining back some control. It is not easy, but it is doable and it's so gratifying when your energies are directed towards how good you can be and look. You won't realize it until a few months down the line, but that's the part that you will work towards with the help of everyone who cares for you. What you do not want is to avoid treatments that can potentially reduce the risk of recurrent disease and thereby increase the time you live without this disease.

It is hugely important that you sit down with yourself as honestly as you can and make a plan for all the things that you can work towards. Think about adding these elements to it: a low-fat diet, which we know reduces the chance of recurrent disease. Moderating alcohol intake, which we know will reduce the risk of new breast cancer. Decreasing calories that are not important will only be your most excellent friend. Increasing exercise will make you feel better about yourself. Even though it's difficult the first day/week/month, eventually you'll get to a place where you'll be able to look at yourself, take your Arimidex in the morning, and feel good about yourself.

If the weight gain is since your chemotherapy, you have the utmost potential to work towards losing it. If it's a weight problem you had before your breast cancer diagnosis was made, you will now have outreaches through your medical clinic and your community support to help you achieve a goal you might have wanted to achieve for many years. But these are the things that are difficult because your physician cannot write the order for you. You'll have to write the order for yourself.
Tamara Shulman, Ph.D., FAACP The question about weight gain really raises a lot of concern with the kind of pressure and expectation that women may put on themselves during the course of treatment. It's important to allow yourself time to come to terms with the changes and make the changes you want with diet, exercise, and lifestyle. But it's equally important to acknowledge that you've been through a major crisis coping with your breast cancer diagnosis and the treatment, and to take an active role in making the changes you want to so that you can resolve weight issues and any other issues that have come up.

I feel that depression is an important issue. During diagnosis and treatment, there's so much energy necessarily on getting well and participating in the necessary treatments and procedures that psychological issues get ignored. When primary chemotherapy is over and the next option is ongoing adjuvant treatment, that's often a time when patients experience the full emotional turmoil. It's a time when many women are expecting to feel great, but they now need to acknowledge feelings that may have been suppressed during therapy. It's incredibly important to address the emotional concerns.
Marisa Weiss, M.D. We all wish for you during this summer some fun, meaning, spontaneity. Try some new things that bring joy into your lives.

On Wednesday, June 1, 2005, our Ask-the-Expert Online Conference was called Summertime Issues: Treatment and Personal CareMaria Theodoulou, M.D., Tamara Shulman, Ph.D., and moderator Marisa Weiss, M.D. answered your questions about the various summertime issues that relate to breast cancer treatment and personal care.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top